Alert archive / Puerto Rico / Flash Flood Warnings in 2006

Flash Flood Warning 88, NWS JSJ

October 20, 2006

NWS JSJ issued this flash flood warning at Oct 20, 2006, 1:29 PM CDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2006, 1:29 PM CDT (18:29 UTC)
Expired
Oct 21, 2006, 7:30 AM CDT
In force
18 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 201833
FFWSJU
PRC021-029-031-033-061-087-119-127-139-202030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
229 PM AST FRI OCT 20 2006

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING...
  FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     CANOVANAS
     CAROLINA
     SAN JUAN
     TRUJILLO ALTO
     BAYAMON
     GUAYNABO
     CATANO
     LOIZA
     RIO GRANDE

* UNTIL 430 PM AST

* AT 215 PM AST...THE PUBLIC...LOCAL MEDIA...AND SATELLITE DATA 
INDICATED SHOWERS AND INTENSE THUNDERSTORMS WITH VERY HEAVY RAINFALL 
MOVING OVER THE WARNED AREA. U.S.G.S. RIVER AND RAIN GAUGES 
INDICATED THAT 1 TO 3 INCHES OF RAIN HAVE ALREADY FALLEN AND AREA 
RIVERS CONTINUE TO RAPIDLY RISE TOWARDS FLOOD STAGE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTHERN
  RIO GRANDE...SOUTH CENTRAL LOIZA...CENTRAL CATANO...CENTRAL
  GUAYNABO...EAST CENTRAL BAYAMON...NORTHEASTERN TRUJILLO ALTO...
  EASTERN SAN JUAN...NORTHERN CAROLINA AND NORTH CENTRAL CANOVANAS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 1832 6618 1829 6586 1834 6577 1839 6577
      1844 6612

$$
RAM/AAS
1 follow-up statement
000 
WGCA72 TJSJ 202029
FFSSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
428 PM AST FRI OCT 20 2006

PRC021-029-031-033-061-087-119-127-139-202038-
CANOVANAS-CAROLINA-SAN JUAN-TRUJILLO
ALTO-BAYAMON-GUAYNABO-CATANO-LOIZA-RIO GRANDE-
428 PM AST FRI OCT 20 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM AST FOR THE
FOLLOWING MUNICIPALITIES...

IN PUERTO RICO
     CANOVANAS...CAROLINA...SAN JUAN...TRUJILLO ALTO...BAYAMON...
     GUAYNABO...CATANO...LOIZA AND RIO GRANDE

HEAVY RAINS HAVE ENDED ACROSS THE WARNED AREA AND ALL RIVERS APPEAR 
TO BE SUBSIDING AT THIS TIME. DEEP PONDED WATER IN AREAS THAT ARE 
POORLY DRAINED STILL REMAINS...THEREFORE MOTORISTS SHOULD USE GREAT 
PRUDENCE IN CROSSING FLOODED STREETS EVEN WHERE THE DEPTH IS KNOWN.

LAT...LON 1832 6618 1829 6586 1834 6577 1839 6577
      1844 6612

$$

SNELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 20, 3:11 AM CDT, 10 hours 18 minutes earlier.

Area forecast discussion, Oct 20, 3:11 AM CDT, 10 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
411 AM AST FRI OCT 20 2006

.DISCUSSION...THE LOCAL AREA WILL CONTINUE UNDER A SIMILAR
WEATHER SCENARIO TODAY AS IN PREVIOUS TWO DAYS. AT THE LOW LEVELS
THERE IS A LOW PRESSURE SYSTEM THAT HAS LINGERED OVER THE AREA
SINCE SEVERAL DAYS AGO. ASSOCIATED TO THIS...THE LOW LEVEL WINDS WILL
MAINTAIN A LIGHT SOUTH COMPONENT TODAY AND SATURDAY...ALLOWING
FOR GOOD CHANCES OF SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE
AREA AND ESPECIALLY THE NORTHERN SECTIONS. THE 200MB STREAMLINES/WINDS
ANALYSIS ALSO INDICATED THE UPPER TROUGH AXIS MORE TO THE WEST AND
THE LOCAL AREA UNDER MORE FAVORABLE CONDITIONS FOR ACTIVE WEATHER.
THIS WAS ALSO EVIDENT IN THE 225MB-100MB SATELLITE WINDS.

IN SUMMARY...THE ATMOSPHERIC CONDITIONS AT THE LOW AND UPPER
LEVELS ARE FAVORABLE FOR ACTIVE WEATHER AGAIN TODAY. GFS40 MODEL
GUIDANCE SUGGEST THAT A HIGHLY SATURATED AIRMASS WILL REMAIN OVER
THE AREA THROUGH THE WEEKEND. THIS SAME GUIDANCE HAS BEEN DELAYING
THE EFFECTS OF THE SURFACE LOW AND SHOULD THIS TREND CONTINUE WE
MAY HAVE ITS EFFECTS LONGER INTO THE FUTURE.

OVERNIGHT...MOST OF THE CLOUDINESS OVER THE AREA WERE TO THE
EAST ACROSS THE U.S. VIRGIN ISLANDS AND SURROUNDING WATERS. THIS
WILL ALLOW MORE HEATING IN THE MORNING HOURS TO TRIGGER SHOWER
ACTIVITY TODAY.

&&

.SYNOPSIS...BROAD SURFACE LOW PRESSURE LOCATED JUST NORTH
NORTHWEST OF PUERTO RICO THIS MORNING...AND A MID TO UPPER LEVEL
TROUGH EXTENDING FROM THE EAST CENTRAL CARIBBEAN NORTHEAST ACROSS
THE LOCAL REGION INTO THE ATLANTIC...WILL KEEP UNSETTLED WEATHER
OVER THE REGIONAL WATERS TODAY THROUGH AT LEAST SATURDAY. ALTHOUGH
THE ACTIVITY IS NOW FOCUSED OVER THE WATERS SURROUNDING THE
NORTHERN U.S. VIRGIN ISLANDS...IT WILL CONTINUE TO SLOWLY SPREAD
WEST...AND PRODUCE HAZARDOUS MARINE CONDITIONS...WITH SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS...GUSTY WINDS AND INTENSE
LIGHTNING OVER THE REST OF THE REGIONAL WATERS THIS AFTERNOON.

&&

.MARINE...INTENSE SHOWERS AND THUNDERSTORMS WITH FREQUENT
LIGHTNING ACTIVITY TODAY WILL PRODUCE DANGEROUS SEA CONDITIONS
ESPECIALLY FOR SMALL CRAFT OPERATORS. ROUGH SEA CONDITIONS ARE
EXPECTED ESPECIALLY IN THE VICINITY OF THE SHOWERS AND
THUNDERSTORMS.

&&

.AVIATION...THE ACTIVE WEATHER EXPECTED IN THE AFTERNOON HOURS
WILL PRODUCE PERIODS OF LOW CEILING...VISIBILITIES AS WELL AS
THUNDERSTORMS ACTIVITY AT THE AIRPORTS OR IN THE VICINITY OF
THEM...ESPECIALLY ALONG THE NORTH COAST OF PUERTO RICO AND ACROSS
THE U.S. VIRGIN ISLANDS.

&&

.HYDROLOGY...THE CENTRAL MOUNTAINS AND NORTHERN SLOPES AND
VALLEYS OF PUERTO RICO...OVER VIEQUES...CULEBRA...AND THE U.S.
VIRGIN ISLANDS ARE EXPECTED TO RECEIVE THE HEAVIER PRECIPITATION.
THIS WILL RESULT IN FLOODING PROBLEMS LIKELY ACROSS THESE
SECTIONS.

&&

.CLIMATE...MONTH TO DATE RAINFALL AMOUNT MEASURED AT THE LMM
INTERNATIONAL AIRPORT IS 8.34 INCHES. THIS IS 5.33 INCHES ABOVE
THE NORMAL VALUE OF 3.01 INCHES. 12.36 INCHES ABOVE THE NORMAL
VALUE HAVE BEEN MEASURED YEAR TO DATE AT THE LMM INTERNATIONAL
AIRPORT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  78  89  77 /  70  40  60  50
STT  87  79  87  78 /  70  60  60  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 10 AM AST THIS MORNING FOR PRZ002-PRZ003-
     PRZ004-PRZ012-PRZ013.

VI...FLASH FLOOD WATCH UNTIL 10 AM AST THIS MORNING FOR VIZ001-VIZ002.

&&

11
Hazardous weather outlook, Oct 20, 5:30 AM CDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST FRI OCT 20 2006

PRZ001>013-AMZ710>750-211000-
630 AM AST FRI OCT 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...A LOW PRESSURE SYSTEM IS LOCATED WEST OF THE
LOCAL AREA. THIS FEATURE...AND THE ASSOCIATED MOISTURE...WILL LINGER
ACROSS THE LOCAL AREA TODAY. ADDITIONALLY...AN UPPER LEVEL TROUGH
REMAINS IN A POSITION TO KEEP THE ATMOSPHERE UNSTABLE. AS A
RESULT...ACTIVE WEATHER CAN ONCE AGAIN BE EXPECTED ACROSS PARTS OF
THE LOCAL FORECAST AREA. LOCALLY HEAVY RAINFALL WILL RESULT IN AREAS
OF URBAN AND SMALL STREAM FLOODING...WITH THE CHANCE FOR ISOLATED
AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MOIST AND UNSTABLE CONDITIONS CONDITIONS
WILL LINGER ACROSS THE LOCAL AREA ON SATURDAY...AND CONTINUE TO
ENHANCE SHOWER ACTIVITY ACROSS THE LOCAL AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

VIZ001-002-AMZ710>730-211000-
630 AM AST FRI OCT 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...A LOW PRESSURE SYSTEM IS LOCATED WEST OF THE
LOCAL AREA. THIS FEATURE...AND THE ASSOCIATED MOISTURE...WILL LINGER
ACROSS THE LOCAL AREA TODAY. ADDITIONALLY...AN UPPER LEVEL TROUGH
REMAINS IN A POSITION TO KEEP THE ATMOSPHERE UNSTABLE. AS A
RESULT...ACTIVE WEATHER CAN ONCE AGAIN BE EXPECTED ACROSS PARTS OF
THE LOCAL FORECAST AREA. LOCALLY HEAVY RAINFALL WILL RESULT IN AREAS
OF URBAN AND GUT FLOODING...WITH THE CHANCE FOR ISOLATED AREAS OF
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MOIST AND UNSTABLE CONDITIONS CONDITIONS
WILL LINGER ACROSS THE LOCAL AREA ON SATURDAY...AND CONTINUE TO
ENHANCE SHOWER ACTIVITY ACROSS THE LOCAL AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

In the hours before

Special weather statement, Oct 20, 1:10 PM CDT, 19 minutes before
PRC007-021-025-029-031-033-037-053-061-063-069-077-085-087-089-103-10
5-119-127-129-139-202100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
210 PM AST FRI OCT 20 2006

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 500 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
     CANOVANAS...CAROLINA...CAGUAS...AGUAS BUENAS...JUNCOS...
     GURABO...LUQUILLO...NAGUABO...NARANJITO...SAN JUAN...SAN
     LORENZO...TRUJILLO ALTO...LAS PIEDRAS...BAYAMON...CEIBA...
     FAJARDO...HUMACAO...GUAYNABO...CATANO...LOIZA AND RIO GRANDE

AT 325 PM AST...SATELLITE DATA AND THE LOCAL PUBLIC INDICATED
STRONG THUNDERSTORMS MOVING NORTH NORTHEAST AT 10 TO 15 MPH. THESE
THUNDERSTORM WILL CONTINUE TO AFFECT THESE MUNICIPALITIES AT LEAST
THROUGH 5 PM BEFORE MOVING OFFSHORE. THE THUNDERSTORMS WILL PRODUCE
DANGEROUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN...STRONG AND
GUSTY WINDS AND POSSIBLY SOME SMALL HAIL.

IF THIS DANGEROUS STORM APPROACHES YOUR AREA...SEEK SAFE SHELTER
INSIDE A STURDY BUILDING AND STAY THERE UNTIL THE STORM HAS PASSED.

RAM/BS
Special weather statement, Oct 20, 1:10 PM CDT, 19 minutes before
PRC007-021-025-029-031-033-037-053-061-063-069-077-085-087-089-103-10
5-119-127-129-139-202100-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
210 PM AST FRI OCT 20 2006

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 500 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
     CANOVANAS...CAROLINA...CAGUAS...AGUAS BUENAS...JUNCOS...
     GURABO...LUQUILLO...NAGUABO...NARANJITO...SAN JUAN...SAN
     LORENZO...TRUJILLO ALTO...LAS PIEDRAS...BAYAMON...CEIBA...
     FAJARDO...HUMACAO...GUAYNABO...CATANO...LOIZA AND RIO GRANDE

AT 208 PM AST...SATELLITE DATA AND THE LOCAL PUBLIC INDICATED
STRONG THUNDERSTORMS MOVING NORTH NORTHEAST AT 10 TO 15 MPH. THESE
THUNDERSTORM WILL CONTINUE TO AFFECT THESE MUNICIPALITIES AT LEAST
THROUGH 5 PM BEFORE MOVING OFFSHORE. THE THUNDERSTORMS WILL PRODUCE
DANGEROUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN...STRONG AND
GUSTY WINDS AND POSSIBLY SOME SMALL HAIL.

IF THIS DANGEROUS STORM APPROACHES YOUR AREA...SEEK SAFE SHELTER
INSIDE A STURDY BUILDING AND STAY THERE UNTIL THE STORM HAS PASSED.

RAM/BS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 7:06 PM CDTFlash Flood WatchJSJ24 hr
Oct 20, 7:14 AM CDTSpecial Marine WarningJSJ46 min
Oct 20, 12:30 PM CDTFlash Flood WarningJSJ19 hr
Oct 20, 2:00 PM CDTSpecial Marine WarningJSJ45 min

Nearby

Flash Flood Warnings in Puerto Rico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.